Vaping-related lung injuries declining, but new issues of concern arise
New data published in The New England Journal of Medicine and Morbidity and Mortality Weekly Report suggest a decline in the number of new cases of e-cigarette- or vaping-associated lung injury, also referred to as EVALI, but health officials are now concerned about readmissions after hospital discharge.
As of Dec. 27, 2,561 patients have been hospitalized for EVALI, with reports from all 50 states, the District of Columbia and two U.S. territories, and 55 patients from 27 states have died.
On Dec. 20, Anne Schuchat, MD, CDC principal deputy director, also discussed evidence that sheds more light on the EVALI outbreak.
“As the year draws to a close, based on extensive investigations by state and local public health authorities, CDC scientists, our partners at FDA and expert clinicians, we are able to make more definitive conclusions about the outbreak of e-cigarette or vaping product use-associated lung injury,” she said.
‘A new phenomenon’
After the outbreak began in 2019, questions arose about whether the rash of patients presenting with respiratory, gastrointestinal and other symptoms, such as fever, had a common but previously unrecognized illness or whether it was an emerging disorder.
Armed with new information, including a recent report published in NEJM, Schuchat noted that the outbreak “represented a new phenomenon and not recognition of a common syndrome that had evaded our attention.”
“Today’s report in NEJM regarding analysis of data from the CDC’s National Syndromic Surveillance Program makes it clear that a sharp rise in ED visits began in June 2019 and occurrences peaked in September 2019 consistent with our active case reporting from public health departments around the country,” she said during the Dec. 20 telebriefing.
Fortunately, the outbreak appears to be improving, according to Schuchat. Although new cases of EVALI continue to be reported, the NEJM data indicate that the incidence of new ED visits with EVALI-related diagnostic codes has decreased since the peak in September.
Presence of vitamin E acetate
In November, vitamin E acetate — a known additive used to dilute e-liquid in e-cigarette or vaping products containing THC — was implicated as a potential contributor to the outbreak. During the Dec. 20 telebriefing, Schuchat stated that CDC officials “are confident that vitamin E acetate is strongly linked to the EVALI outbreak.”
Specifically, in another report published in NEJM, CDC officials found vitamin E acetate in 48 of 51 bronchoalveolar lavage (BAL) samples from patients with confirmed or probable EVALI from 16 states but not in samples obtained from a healthy comparator group.
“These expanded patient clinical specimen results are consistent with previous work including identification by FDA and others of vitamin E acetate in THC-containing products collected from patients with EVALI, as well as Minnesota’s recent report that vitamin E acetate was seized in THC products from 2019 but not in any samples from 2018,” Schuchat said.
She also noted that the fact that the BAL samples came from patients in multiple states indicates that the vitamin E acetate was not only present in one batch of product.
“Given all of these findings, including [this NEJM] study, we can conclude that what I call the explosive outbreak of cases of EVALI can be attributed to exposure to THC-containing vaping products that also contained vitamin E acetate,” Schuchat said. “I want to stress this does not mean that there are not other substances in e-cigarettes or vaping products that have or are capable of causing lung injury. We know that a persistent small proportion of EVALI cases do not report use of THC-containing products.”
Concerns about hospital readmissions
During the Dec. 20 telebriefing, Schuchat also shared growing concerns about readmissions after hospital discharge for EVALI that first emerged in the fall of 2019. A recent report published in MMWR, however, has provided the first “formal analysis” of the issue.
The study included 31 patients who were readmitted to the hospital a median of 4 days after discharge and seven patients who died a median of 3 days after discharge.
“While we don’t yet have all the clinical reasons these patients worsened so suddenly, we did find factors that may be warning signs of which patients are at greatest risk for these problems,” Schuchat said. “Patients with chronic diseases, particularly cardiac, chronic pulmonary disease, obstructive sleep apnea and diabetes, were significantly more likely to be readmitted. Older age is also likely a factor.”
In light of these data, CDC has updated its clinical guidance to help clinicians prepare for patients’ discharge and includes a new discharge readiness checklist for patients with EVALI. In particular, Schuchat stressed the need for early follow-up — optimally within 48 hours after discharge — to identify any clinical worsening.
The agency has also included materials, such as an updated algorithm, to assist clinicians in managing these patients.
“It is important that physicians and clinical providers work with EVALI patients to ensure follow-up care within 2 days,” CDC Director Robert R. Redfield, MD, said in press release. “A follow-up visit with a primary care physician is especially important for EVALI patients with underlying chronic conditions. Ensuring this timely medical attention and monitoring can save lives.” – by Melissa Foster
Disclosures: The study conducted by Blount and colleagues was funded by grants from the National Cancer Institute, the FDA Center for Tobacco Products and an Ohio State University Pelotonia Intramural Research Grant. One author also reports receiving funding from the NIH. One member of the Lung Injury Clinical Response Working group reports receiving grants from the FDA/NIH and GlaxoSmithKline; grants and personal fees from Bayer for consulting; personal fees from Roche/Genentech for consulting; and personal fees from Prometic, CSL Behring and Quark for serving on medical advisory boards. All other authors report no relevant financial disclosures.